Georgia, 2023

Damaging Winds in Georgia, January 4, 2023

January 4, 2023 · NWS CAE · 5 events in 3 counties and zones

A prefrontal band of showers and thunderstorms produced wind damage in Richmond and Burke Co GA, in the mid to late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A prefrontal band of showers and thunderstorms produced wind damage in Richmond and Burke Co GA, in the mid to late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 4, 6:49 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 4, 6:49 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
649 AM EST Wed Jan 4 2023

.SYNOPSIS...
Cold front along with showers and thunderstorms moving through
the region today and offshore tonight. Cooler and drier
conditions will be over the area for Thursday through Saturday
with the next low pressure system and chances of rain returning
to the area on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Through the day the cold front will continue marching across
the Gulf Coast with the main focus on the convection ahead of
the front. By early afternoon instability across the forecast
area will become moderate with LIs in the -3 range and CAPE
around 1000 J/Kg. Although mid level lapse rates will be below 6
C/Km and heating will be limited by cloud cover there will be
enough instability and frontal dynamics to produce chances of
thunderstorms. Low level shear will also be around 40s knots so
potential for some strong to severe thunderstorms exists. Agree
with SPC analysis the best dynamics and potential for severe
weather will be just southwest and south of the forecast area
with lower potential of the Carolinas. Pwat values with the
front will also be 1.5 inches so there is potential for locally
heavy rainfall however with the strong low level winds cells
will propagate quickly so potential for flooding is low. The
front will move through the area late this evening into early
tonight with drier air moving into the Midlands and CSRA
overnight as the front move offshore. Winds will increase with
the front and thunderstorms with gusts to 25 mph expected this
afternoon and evening. High temperatures this afternoon will
range from the upper 60s to around 70 along and north of I-20
with mid 70s elsewhere. Low temperatures tonight will be in the
mid 40s in the western Midlands and northern CSRA with upper 40s
to low 50s elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Dry conditions will prevail through Friday night across the
region behind the cold front. On Thursday, the cooler air is
expected to still lag a bit behind the exiting front, and with a
good amount of sun expected through the day, highs should reach
the mid to upper 60s in most areas. By Thursday night, the drier
and cooler air will have taken over. With dewpoints dropping
into the 30s and weak cold advection setting up, this should
help to push overnight lows down in the upper 30s to the lower
40s. By Friday, the cooler air will be much more noticeable
across the region as winds turn a little more out of the
northwest. Highs only in the mid to upper 50s. Friday night set
up to be more of an ideal radiational cooling night, with
diminished winds, mostly clear skies, and dry air still in
place. Most areas should still remain above freezing, in the
middle 30s, but still expect a few isolated areas to drop to the
freezing mark at some point through the night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry conditions again on Saturday as winds begin to turn back out
of the south through the day. Weak upper ridge axis moves
towards the area during the afternoon, helping to moderate
afternoon temperatures slightly. By Sunday, the ridge moves east
and upper winds turn more southwesterly ahead of the next
approaching upper trough and associated surface cold front.
Moisture increases enough by Sunday to bring isolated to
scattered showers back into the area. Rain chances should last
into the early portions of next week. Temperatures close to
normal through the period.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Restrictions expected through much of the period with
improvement after 05/03z.

Satellite imagery and surface obs show a line of convection
moving through central GA and the Upstate of SC with embedded
thunderstorms. Over the next several hours the line will move
into the terminals with all sites expected to remain IFR to MVFR
as the showers and thunderstorms move through the area. Have not
included mention of thunder at the terminals as satellite
imagery shows cells in southwestern GA and southeastern AL
increasing and lightning closer to the terminals decreasing.
Will continue to monitor. Cold front will cross the terminals
this evening and move offshore early tonight with drier air
moving and conditions returning to VFR around 05/05z. Winds
will generally be southerly around 10 knots with gusts to 20
knots through 22z then veer to W around 5 knots through the end
of the period.

NOTE: The KAGS observation is not available in or
unrepresentative of current conditions at night when an
observer is not present. This has led us to include AMD NOT SKED
there and will remain so until further notice due to a
communications outage.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected Thursday through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 4, 4:41 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
441 AM EST Wed Jan 4 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-050945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
441 AM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather late this morning through
this evening across the Midlands of South Carolina and the Central
Savannah River area of Georgia. Damaging winds are the main threat
with an isolated tornado also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 4, 8:19 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
819 AM EST Wed Jan 4 2023

SCZ020-021-041400-
Fairfield SC-Newberry SC-
819 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northwestern
Fairfield and Newberry Counties through 900 AM EST...

At 818 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to 6 miles west of Joanna to 6
miles east of Waterloo to near Cross Hill. Movement was east at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, VC Summer Nuclear Station, Whitmire, Monticello, Newberry
County Airport, Blair, Newberry College, Blackstock, Pomaria, Peak,
Newberry County Detention Center, US-176 and SC-
34 Crossroads, Henderson Island, Belfast Wildlife Management Area,
Maybington Fire Station, Feasterville Fire Station, Bush River Fire
Station, Vaughnville, Enoree Ranger District Office and Kinards.

This includes Interstate 26 between mile markers 62 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 8117 3455 8109 3422 8134 3424 8191
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 1318Z 253DEG 45KT 3451 8185 3444 8192 3436 8194 3430
8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Special weather statement, Jan 4, 8:23 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
823 AM EST Wed Jan 4 2023

GAZ040-064-SCZ018-025-041415-
Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
823 AM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of northwestern
Columbia, Lincoln, northwestern Edgefield and McCormick Counties
through 915 AM EST...

At 823 AM EST, Doppler radar was tracking a strong thunderstorm over
Tignall, or 7 miles north of Washington, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, Elijah Clark
State Park, Mccormick County Airport, Hamilton Branch State Park,
Lake Strom Thurmond, Bobby Brown State Park, Parksville, Plum Branch,
Bordeaux, Broad River Campground, Modoc, Scott's Landing, Knox Scout
Reservation, Double Branches, Curry Hill, Chennault, Modoc Boat Ramp
and Colliers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8265 3398 8261 3396 8257 3402 8259
      3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3397 8218 3398 8205
      3395 8204 3367 8208 3366 8249 3382 8259
      3386 8257 3386 8261
TIME...MOT...LOC 1323Z 265DEG 33KT 3384 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Special weather statement, Jan 4, 8:46 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
846 AM EST Wed Jan 4 2023

GAZ040-063>065-SCZ018-025-041430-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
Edgefield SC-
846 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of McDuffie, Columbia,
south central Lincoln, western Richmond, southwestern Edgefield and
southeastern McCormick Counties through 930 AM EST...

At 845 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Lincolnton to near
Wrightsboro to near Mitchell. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Appling,
Clarks Hill Recreation Area, Riverwood, Mistletoe State Park,
Wrightsboro, Village Plaza Shopping Center, J. Strom Thurmond Dam,
Thomson-McDuffie County Airport, Dearing, Arties Pond Public Fishing
Area, Adamsville, Thomson Fire Department, McDuffie Regional Medical
Center and Autney.

This includes Interstate 20 in Georgia between mile markers 167 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM EST for east central
Georgia...and central South Carolina.

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3365 8249 3367 8249
      3368 8207 3354 8204 3327 8225 3327 8229
      3331 8234 3331 8239 3334 8244 3336 8255
      3341 8255 3358 8264 3362 8264
TIME...MOT...LOC 1345Z 234DEG 48KT 3370 8257 3351 8259 3326 8271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Special weather statement, Jan 4, 9:09 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
909 AM EST Wed Jan 4 2023

GAZ040-064-SCZ018-020-025-026-041500-
Lincoln GA-Columbia GA-Newberry SC-McCormick SC-Saluda SC-
Edgefield SC-
909 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of north central
Columbia, southeastern Lincoln, western Newberry, Edgefield, western
Saluda and eastern McCormick Counties through 1000 AM EST...

At 909 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to near J. Strom Thurmond Dam.
Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, Saluda, McCormick, Johnston, Troy, Saluda County Airport,
Edgefield County Airport, Mccormick County Airport, Hamilton Branch
State Park, Lake Greenwood, Trenton, Bradley, Parksville, Plum
Branch, Strom Thurmond High School, Good Hope, Modoc, Scott's
Landing, Northside Fire Station Main and Belfast Wildlife Management
Area.

This includes Interstate 26 near mile marker 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM EST for east central
Georgia...and central South Carolina.

&&

LAT...LON 3398 8230 3402 8224 3397 8218 3399 8215
      3398 8205 3395 8204 3396 8202 3413 8187
      3415 8190 3419 8192 3420 8194 3430 8190
      3436 8179 3445 8171 3370 8182 3367 8231
TIME...MOT...LOC 1409Z 219DEG 52KT 3407 8228 3367 8229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

gpl
Special weather statement, Jan 4, 9:14 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
914 AM EST Wed Jan 4 2023

SCZ016-115-116-041500-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
914 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of Lancaster and
northwestern Chesterfield Counties through 1000 AM EST...

At 914 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Pineville to near Lesslie to near Blackstock.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Indian Land, Waxhaw, Pageland, Elgin, Heath Springs, USC
Lancaster, Irwin, Andrew Jackson State Park, Van Wyck, Buford,
Fishing Creek Reservoir, Arrowood Estates, Bell Town Fire Station,
Community of Almond Glen, Faith Christian School, Carolina Commons
Shopping Center, Bear Creek Park, Central High School and McDonald
Green Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 8078 3482 8079 3481 8034 3471 8036
      3453 8087 3465 8089 3470 8086 3474 8088
      3479 8087 3483 8090 3484 8087 3490 8088
      3493 8086 3501 8091 3507 8091 3507 8090
TIME...MOT...LOC 1414Z 242DEG 44KT 3510 8089 3488 8100 3453 8108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl

The radar

The Robins AFB radar (KJGX), 126 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
January 4, 9:25 AM EST to 9:30 AM EST
Where
Columbia County, 0.58 mi W of Harlem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.420, -82.330

Columbia Co GA EM reported one tree down at County Line Rd and Sawdust Rd, resulting in a total of 794 customers losing power. Time estimated.

Thunderstorm Wind, Burke

When
January 4, 9:32 AM EST to 9:37 AM EST
Where
Burke County, 2.89 mi E of St Clair
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -82.170

A tree was downed on Boggs Academy Rd. Time estimated.

Thunderstorm Wind, Richmond

When
January 4, 9:40 AM EST to 9:45 AM EST
Where
Richmond County, 0.17 mi SSE of Hephzibah
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.318, -82.099

Public report of multiple trees down along Winter Ave. A personal weather station at the location measured a 59 MPH peak wind gust. Time estimated.

Thunderstorm Wind, Burke

When
January 4, 9:41 AM EST to 9:47 AM EST
Where
Burke County, 4.78 mi WNW of Greens Cut to 5.88 mi NNE of Greens Cut
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.204, -82.052

A National Weather Service survey team confirmed an expansive downburst in|northern Burke County, GA, with winds up to 90 mph. The downburst began in the|vicinity of Winter Road and Campbell Circle just west of Highway 25, south of|Hephzibah in Burke County. The downburst snapped and uprooted numerous trees and|lifted a portion of a roof on a home in this area. The downburst continued to produce|damage northeast of this area, where the roof of a mobile home was partially lifted on|Highway 25, and multiple trees were snapped or uprooted on McManus Road. The|most significant damage then occurred along Old Waynesboro Road, where a swath of|trees were snapped and uprooted. One large oak tree snapped and fell onto a house,|causing significant damage, and another house had several trees on it. The downburst|then continued to produce damage to the River Road area near the Richmond County|line, where many trees were snapped and uprooted. The damage swath was|approximately 7.5 miles long and over 100 yards wide in some locations.

Thunderstorm Wind, Burke

When
January 4, 9:45 AM EST to 9:50 AM EST
Where
Burke County, 1.36 mi SE of Greens Cut
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.157, -81.962

Numerous trees and power lines were downed in the general area of Old Waynesboro Rd and Hwy 56. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064971, 1064960, 1064961, 1064962, 1064977.